Loading ...
Sorry, an error occurred while loading the content.

Re: More Questions About Aja

Expand Messages
  • jintzr
    I can tell you what my cardiologist said today, because I think it s important. little background- Steriods pushed my kitty into heart failure and he was
    Message 1 of 3 , Apr 7, 2009
    • 0 Attachment
      I can tell you what my cardiologist said today, because I think it's important. little background- Steriods pushed my kitty into heart failure and he was given more steriods which pushed him even further into heart failure, and he spent 48 hrs in the ER vet this weekend in an oxygen cage.

      Anyways, I talked to my cardiologist today. He said cats have a tendency to go into heart failure after receiving dexamethasone (steriod) shots. He said that regular vets that don't deal with this condition much have a large tendency to dismiss and not relate the two, but that it does happen all the time and he sees it all the time. He is very knowledge-able and he said that cats with heart problems, the shot often pushes cats with enlarged hearts over the edge and they go into heart failure.

      I can also tell you that the first vet @ the ER (not my cardiologist) mistakenly misread Nubis's x-rays and told me he didn't have fluid on his lungs when indeed he DID. When they gave Nubis his steriod shot, it didn't help, and made him worse. I am wondering if that is happening to you cat, also. If the second vet @ the ER hadn't aggressively treated his heart condition with lasix, I don't think he would be with me now. He is still weak and recovering.

      If your cat didn't react to the steriod shot and then had difficulty breathing, and then they said the heart was enlarged, I bet your cat is going through the same thing. If she is, and still is having difficulty breathing, I would say she needs to be on lasix NOW and treated aggressively for this.

      My cardiologist did confirm with me that most regular vets aren't aware of the connection between the two, but it's very real and what often causes the cat to go into heart failure, if it has an enlarged heart.

      Unless your cat is in renal failure, I would work with your vet to get her started on some lasix ASAP, they will need a higher dose at first to get over it. They had to give Nubis two shots of lasix and also an IV drip of lasix. The vet can give your cat a lasix shot. If it is in heart failure and just taking 1/2 tab of lasix, that is not enough in an emergency situation. If you cat improves from the lasix, then your cat was most likely in heart failure and needed to get that fluid off her lungs. Remember my first unexperienced vet read the x-rays wrong and said there wasn't fluid on Nubis's lungs, when there was.

      The only sign of heart failure I got from Nubis was the increased breathing rate, which sounds like your kitty is having, too. How many breaths a minute is she having?

      Good luck, I don't want what happened to me to happen to you. Are there other vets around that might be more experienced you could talk to? Please let us know what happens.



      --- In feline-heart@yahoogroups.com, "debbie.bendell" <debbie.bendell@...> wrote:
      >
      >
      > I thought I posted a message yesterday about Aja's steroid injection,
      > but I haven't seen it on the board. So I'll try again. Aja has
      > eosiniphilic (sp?) granuloma and stomatitis. She had a depo medrol
      > (long-acting steroid) shot on April 2. On April 4 she was having
      > trouble breating. She wasn't panting but her sides were heaving. At
      > the ER, xrays showed her heart is enlarged, but not so enlarged to cause
      > such difficulty breathing. No fluid in her lungs. In the 4 hours that
      > I stayed at the hospital, being on oxygen was not helping at all, and in
      > fact she looked worse. Due to my anxiety I may not have absorbed
      > everything the vet said, but my understanding is that respiratory
      > failure preceeds heart failure, so they treated her for heart failure,
      > even though there weren't objective findings of heart failure. The only
      > thing they told me about her heart is that she had a gallup rhythm.
      >
      > I told the ER vet about the steroid injection and asked if she was
      > having a reaction to it, and the vet condescendingly told me "we aren't
      > treating her for an allergic reaction, we're treating her for heart
      > failure."
      >
      > We're going to the regular vet on Friday. Does she need to be on Lasix
      > when there is no evidence at all of fluid anywhere it shouldn't be? She
      > is also on Benazepril, but if they took her blood pressure at the
      > hospital, they didn't tell me the reading.
      >
      > I picked up a pamphlet at the hospital about pet emergencies. Aja had
      > none of the symptoms of heart failure, but she did have the difficulty
      > breathing listed under allergic reactions. The ER stay has exhausted my
      > savings, so I can't afford to take her to a cardiologist. I am inclined
      > to talk to the vet on Friday about discontinuing treatment for the heart
      > failure that she probably didn't have, and make sure she is recovering
      > from the allergic reaction that she probably did have.
      >
      > Thanks for your help.
      >
      > Debbie
      >
    • moonpye
      Hi Debbie and Aja, I m sorry you are here, but glad you found us! I totally agree with Donna s post. My first thought was that the xrays were not read
      Message 2 of 3 , Apr 7, 2009
      • 0 Attachment
        Hi Debbie and Aja, I'm sorry you are here, but glad you found us!

        I totally agree with Donna's post. My first thought was that the xrays were
        not read correctly.
        Now I can see why my cardiologist wants to do the xrays himself and not have
        them done at the vets office.

        And yes most vets don't know the connection between steroid shots or
        steroids and CHF.
        Two of mine didn't but thankfully members of this group (Nala and Janie) had
        posted about this this before and that is why I refused a Depo steroid shot
        for Skylar.

        It does sound like Aja went into CHF congestive heart failure after her
        steroid shot.
        That would be why she was given Lasix. A cardiologist for an echo and
        their xrays and possibly and EKG is the best to get a true diagnoses for
        her.

        Are you counting her breaths per minutes as Donna asked? If she has
        improved with the Lasix and Benz I would (in my opinion) not take her off of
        them until you speak to someone with cardiology experience. And she will
        need a renal panel to see how the meds are affecting her kidneys.


        Here's a PDF on steroid associated CHF:
        http://www.jarvm.com/articles/Vol2Iss3/TOBIASJARVMVol2No304.pdf


        Let us know how your sweet Aja is doing!

        Hugs,
        Candace with Cinnamon and Skylar





        On Tue, Apr 7, 2009 at 10:18 AM, debbie.bendell <debbie.bendell@...>wrote:

        >
        > I thought I posted a message yesterday about Aja's steroid injection,
        > but I haven't seen it on the board. So I'll try again. Aja has
        > eosiniphilic (sp?) granuloma and stomatitis. She had a depo medrol
        > (long-acting steroid) shot on April 2. On April 4 she was having
        > trouble breating. She wasn't panting but her sides were heaving. At
        > the ER, xrays showed her heart is enlarged, but not so enlarged to cause
        > such difficulty breathing. No fluid in her lungs. In the 4 hours that
        > I stayed at the hospital, being on oxygen was not helping at all, and in
        > fact she looked worse. Due to my anxiety I may not have absorbed
        > everything the vet said, but my understanding is that respiratory
        > failure preceeds heart failure, so they treated her for heart failure,
        > even though there weren't objective findings of heart failure. The only
        > thing they told me about her heart is that she had a gallup rhythm.
        >
        > I told the ER vet about the steroid injection and asked if she was
        > having a reaction to it, and the vet condescendingly told me "we aren't
        > treating her for an allergic reaction, we're treating her for heart
        > failure."
        >
        > We're going to the regular vet on Friday. Does she need to be on Lasix
        > when there is no evidence at all of fluid anywhere it shouldn't be? She
        > is also on Benazepril, but if they took her blood pressure at the
        > hospital, they didn't tell me the reading.
        >
        > I picked up a pamphlet at the hospital about pet emergencies. Aja had
        > none of the symptoms of heart failure, but she did have the difficulty
        > breathing listed under allergic reactions. The ER stay has exhausted my
        > savings, so I can't afford to take her to a cardiologist. I am inclined
        > to talk to the vet on Friday about discontinuing treatment for the heart
        > failure that she probably didn't have, and make sure she is recovering
        > from the allergic reaction that she probably did have.
        >
        > Thanks for your help.
        >
        > Debbie
        >
        >
        >
        >
        >


        [Non-text portions of this message have been removed]
      Your message has been successfully submitted and would be delivered to recipients shortly.